Ohio, 2003

Flooding and Damaging Winds in Ohio, June 8, 2003

June 8, 2003 · NWS ILN · 10 events in 7 counties and zones

A line of thunderstorms tracked east across southern and central Ohio during the late afternoon, producing up to two inches. The heavy rain caused some flooding on roads to the south of Columbus.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A line of thunderstorms tracked east across southern and central Ohio during the late afternoon, producing up to two inches. The heavy rain caused some flooding on roads to the south of Columbus.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 8, 12:30 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 8, 12:30 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
130 PM EDT SUN JUN 8 2003

SQUALL LINE CURRENTLY DEVELOPING ACROSS ILN FA...WILL CONTINUE E
THROUGHOUT THE AFTERNOON. MAY HAVE TO DEAL WITH LEFT OVER PRECIP
INTO THIS EVENING...WILL CONTINUE TO MONITOR.

AFTER IMPRESSIVE S/W MOVES E OF AREA THIS EVENING...EXPECT PARTIAL
CLEARING. POST FRONTAL TROUGH WILL MOVE IN BEHIND CLD FRONT LATER
TONIGHT AND MONDAY. EXPECT SOME CLOUDINESS WITH THIS FEATURE...MAYBE
AND ISOLATED SHOWER OR SPRINKLE TOMORROW...ESPECIALLY NRN PORTION OF
FA. SFC RIDGE SHOULD THEN CONTROL OUR WX THROUGH LATE TUESDAY.

NEXT SYSTEM FOR TUESDAY NIGHT AND WEDNESDAY LOOKS QUITE DYNAMIC.
CURRENT PROBLEM WITH THIS SYSTEM WILL BE TIMING OF ONSET OF PRECIP.
AM CURRENTLY CONSIDERING INITIATING CHC POPS LATER TUESDAY. THIS
SYSTEM SHOULD DROP A FRONTAL ZONE THROUGH OUR FA ON WEDNESDAY AND
LAY IT OUT JUST S OF OUR AREA FOR WEDNESDAY NIGHT AND THURSDAY. THIS
WILL PROMP US TO KEEP CHC POPS ACROSS THE SOUTH DURING THIS TIME
FRAME.

THE EXTENDED HAS POSED A PROBLEM OF WHERE TO POSITION THE WRM FRONT.
WITH SUCH VARIATION IN THE MODELS...DECIDED ON A BLEND AT THIS TIME.

.ILN...NONE.

JTD
Hazardous weather outlook, Jun 8, 4:30 AM EST, 9 hours 28 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-081130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
530 AM EDT SUN JUN 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

THUNDERSTORMS WILL BECOME LIKELY THIS AFTERNOON.  SOME OF THE
THUNDERSTORMS MAY BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY EVENING THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Cincinnati radar (KILN), 51 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 flood. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
June 8, 1:58 PM EST to 2:02 PM EST
Where
Hamilton County, Blue Ash
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.233, -84.367

Large limbs were downed.

Thunderstorm Wind, Warren

When
June 8, 2:05 PM EST to 2:15 PM EST
Where
Warren County, Mason
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.367, -84.317

Trees were downed across the southern part of the county.

Flood, Fayette

When
June 8, 3:00 PM EST to 3:45 PM EST
Where
Fayette forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.560, -83.456 (the zone’s center; the record gives no point)

Thunderstorm Wind, Fayette

When
June 8, 3:05 PM EST to 3:09 PM EST
Where
Fayette County, Washington Court Hou
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
39.533, -83.433

Large limbs were knocked down.

Thunderstorm Wind, Pickaway

When
June 8, 3:30 PM EST to 3:34 PM EST
Where
Pickaway County, Circleville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.600, -82.950

Trees and large limbs were downed.

Thunderstorm Wind, Fairfield

When
June 8, 3:45 PM EST to 3:49 PM EST
Where
Fairfield County, Sugar Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.633, -82.550

Large limbs were downed.

Thunderstorm Wind, Ross

When
June 8, 3:47 PM EST to 3:51 PM EST
Where
Ross County, Chillicothe
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.333, -82.983

Large limbs and branches were knocked down.

Flood, Fairfield

When
June 8, 4:01 PM EST to 5:00 PM EST
Where
Fairfield forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.752, -82.631 (the zone’s center; the record gives no point)

Thunderstorm Wind, Hocking

When
June 8, 4:10 PM EST to 4:14 PM EST
Where
Hocking County, Logan
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
39.533, -82.417

Large limbs were knocked down.

Flood, Hocking

When
June 8, 4:30 PM EST to 5:15 PM EST
Where
Hocking forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.497, -82.479 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362321, 5362505, 5362511, 5362506, 5362507, 5362509, 5362508, 5362512, 5362510, 5362513.